Patients with Parkinson’s disease psychosis (PDP) taking atypical antipsychotics should be warned about a possible increased risk of mortality associated with these medications, according to a study in Journal of Post-Acute and Long-Term Care Medicine (JAMDA).
In the research, post-hoc data from a multicenter, open-label extension study of pimavanserin 40mg in 459 patients with Parkinson’s disease psychosis (PDP) aged 30–80 were analyzed; patients were categorized as having taken a concomitant atypical antipsychotic at the time of the study or not. Safety assessments were conducted at two weeks; one, three, six, nine, and 12 months; and every 6 months thereafter. All patients were taking 40mg pimavanserin in addition to concurrent atypical antipsychotics and/or Parkinson’s disease medications.
A significant increase was seen in mortality rates for patients taking concomitant antipsychotics compared to those not taking an antipsychotic, while patients taking antipsychotics were also significantly more likely to experience a serious adverse event (AE), any antipsychotic-related event, cognition-related events, infections, and edema. Risk of falls, stroke, sedation, orthostatic hypotension, and thromboembolic events was increased but it was not statistically significant.
The authors urged clinicians to consider and discuss the risks associated with these medications in treating psychosis and other behavioral symptoms in patients with Parkinson’s disease like agitation or aggression, and emphasized the need to develop improved treatments for psychosis.
For more information visit KCL.ac.uk.